Nebraska, 2009Flash Flood in Nebraska, June 28, 2009
June 28, 2009 · NWS LBF · 1 event in 1 county or zone
Slow moving thunderstorms with very heavy rain produced flash flooding during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms with very heavy rain produced flash flooding during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 1:53 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT SUN JUN 28 2009
.SYNOPSIS...
WEAK SFC HIGH AXIS EXTENDS ACROSS WRN NEBR INTO CNTRL KS. SFC WINDS
FROM THE SOUTH TO SOUTHWEST ACROSS ERN CO INTO WRN NEBR. SFC
MOISTURE IS INCREASING INTO SWRN NEBR WITH LEADING EDGE OF CUMULUS
FIELD. WCNTRL NEBR HAS BEEN UNDER MOCLDY SKIES TDY WITH A BKN070
DECK. H7 WAA. STILL EXPECT A FEW SHOWERS AND STORMS TO DEVELOP OR
MOVE INTO WCTRL AND SWRN NEBR LATE THIS AFTN AND EVENING.
DISCUSSION...
SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY).
TONIGHT...INSTABILITY FROM 1000-2000 J/KG SFC BASED SHOWN BY THE
NAM12 AND RUC13 EARLY THIS EVENING GENERALLY NEAR AND SOUTH OF HWY 2
AND WEST OF BROKEN BOW. A WEAK DISTURBANCE APPROACHING FROM NWRN
NEBR SHOULD BE SUFFICIENT TO TRIGGER AT LEAST ISOLATED TSTMS
POSSIBLY ACROSS THE HYANNIS THROUGH THEDFORD CORRIDOR FROM WHICH
ACTIVITY SHOULD MOVE SOUTHEAST. ANOTHER AREA TO MONITOR WILL BE NERN
CO/FAR SWRN NEBR WHERE STRONGER HEATING AND PRESENT CU FIELD HAS NOW
DEVELOPED ISOLATED SHOWERS OR STORMS. A STORM OR TWO COULD PRESENT
LOCALLY DAMAGING WINDS AND HAIL TO 1 INCH IN DIAMETER. ALL ACTIVITY
SHOULD DIMINISH OR END AFTER MIDNIGHT.
UPPER RIDGE WILL STRENGTHEN MONDAY ACROSS THE DESERT SOUTHWEST.
UPPER LOW OVER THE GREAT LAKES WILL BRING NORTHWEST FLOW TO THE
REGION THROUGH TUESDAY. AS MOISTURE AND INSTABILITY RETURN...THIS IS
A FAVORABLE PATTERN FOR NOCTURNAL MESOSCALE CONVECTIVE SYSTEM (MCS)
EACH NIGHT. FAVORED AREA FOR DEVELOPMENT IS THE BLACK HILLS REGION
WITH STORM MOTION SOUTHEAST ACROSS WRN NEBR. HAVE INCREASED TO A LOW
CHC POPS ACROSS THE WEST FOR BOTH MONDAY AND TUESDAY NIGHT.
TEMPERATURES MONDAY WILL WARM FURTHER TO NEAR 90 WITH LOWER 90S
SOUTHWEST. THEN A BACKDOOR COLD FRONT MONDAY NIGHT IS FORECAST TO
BRING COOLER HIGHS TUESDAY TO THE NORTHEAST ERN HALF FROM THE LOWER
80S NORTHEAST AND MID 80S CNTRL SECTIONS. FAR SWRN NEAR IML WILL
AGAIN REACH THE LOWER 90S.
ON WEDNESDAY...SIMILAR PATTERN HOLD WITH UPPER LEVEL RIDGE CENTER
NEAR THE FOUR CORNERS WHILE AN UPPER LOW MOVES INTO SASKATCHEWAN
CANADA. HIGHS TO RANGE FROM NEAR 85 NORTHEAST TO NEAR 95 FAR
SOUTHWEST. FAST WESTERLIES WILL BE PRESENT ACROSS THE DAKOTAS WITH
NORTHWEST FLOW STILL INTACT ACROSS NEBR. ANOTHER MCS DEVELOPMENT
STILL FAVORABLE ONCE AGAIN WEDNESDAY NIGHT. WILL KEEP POPS IN SLIGHT
CHC RANGE HOWEVER.
EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)...UPPER FLOW WILL TURN
MORE ZONAL AS UPPER RIDGE IS SHUNTED SOUTHEAST INTO TEXAS.
TEMPERATURES WILL RETURN TO SEASONABLE MID AND UPPER 80S
THURSDAY/FRIDAY WITH LOWER TO MID 80S SATURDAY AND SUNDAY. PATTERN
SUGGESTS WEATHER WILL BECOME MORE ACTIVE AS SFC LOW RESIDES TO OUR
SOUTH ACROSS KANSAS AND ABUNDANT SUBTROPICAL MOISTURE COULD SPAWN
POTENTIALLY HEAVY RAINFALL AT TIMES.
AVIATION...
SURFACE HIGH EXITING NEBRASKA AND LIGHT WINDS EXPECTED OVER THE
AREA. SOUTH WINDS AND ASSOCIATED MOISTURE WILL WORK THEIR WAY INTO
THE TRISTATE AREA THIS EVENING ON THE BACK SIDE OF THE HIGH.
CONVECTION WILL BE THE MAJOR AVIATION FOCUS FOR WESTERN AND NORTH
CENTRAL NEBRASKA. THUNDERSTORMS WILL DEVELOP WEST OF KLBF AFTER
0Z. VFR CONDITIONS ARE EXPECTED AT KLBF AND KVTN THE THE PRIMARY
QUESTION BEING IF THUNDERSTORMS APPROACH KLBF. DUE TO UNCERTAINTY
OF LOCATION AND COVERAGE OF STORMS KEPT THEM OUT OF THE KLBF TAF
ATTM... HOWEVER EXTENSIVE MID LEVEL CLOUDS EXPECTED THROUGH MUCH OF
THE OVERNIGHT.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM/EXTENDED...ROBERG
AVIATION...HIRSCH
Hazardous weather outlook, Jun 28, 2:46 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT SUN JUN 28 2009
NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT SUN JUN 28 2009 /246 PM MDT SUN JUN 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORMS HAVE DEVELOPED ALONG THE AXIS OF HIGHER DEW POINTS
EXTENDING FROM NEAR IMPERIAL DOWN THROUGH NORTH CENTRAL KANSAS.
THIS MOISTURE COM BINDED WITH SOME UPPER LEVEL DIVERGENCE NEAR THIS
AREA WILL ALLOW THUNDERSTORMS TO CONTINUE SOUTH OF HIGHWAY 23
THROUGH LATE AFTERNOON.
THIS EVENING AN UPPER LEVEL SHORT WAVE WILL MOVE OVER UNSTABLE AIR
IN PLACE OVER WESTERN NEBRASKA AND MAY HELP TO TRIGGER
THUNDERSTORMS SOUTH OF HIGHWAY 2 IN WESTERN NEBRASKA. ANY STORMS
WHICH DO DEVELOP WILL TRACK TO THE SOUTHEAST ENDING AROUND
MIDNIGHT ACROSS THE AREA.
THE PRIMARY HAZARD FROM THESE STORMS WILL BE FROM LIGHTNING.
HOWEVER GUSTY THUNDERSTORM WINDS CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SURFACE DEW POINTS WILL INCREASE THIS WEEK AND REMAIN HIGH ACROSS
THE ENTIRE AREA THROUGH THE WEEK...AND INTO THE HOLIDAY WEEKEND. AN
ACTIVE WEATHER PATTERN WILL BRING THE CHANCE OF THUNDERSTORMS
NEARLY EACH AFTERNOON OR EVENING. ISOLATED SEVERE WEATHER IS
POSSIBLE THIS WEEK WITH THE MOST ORGANIZED THUNDERSTORMS EXPECTED
THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
HIRSCH
Flash Flood, Hayes
- When
- June 28, 5:11 PM CST to 6:30 PM CST
- Where
- Hayes County, 5.48 mi WSW of Hayes Center to 6.01 mi SW of Hayes Center
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 40.480, -101.110
Heavy rain of 1.5 inches in 45 minutes washed out county roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, June 28, 20092 deaths · 1 event
- Flash Flood and Damaging Winds in Florida, June 28, 2009$630,000 · 55 kt wind · 11 events
- Lightning Strike in South Carolina, June 28, 20091 injured · $300,000 · 1 event
- Hail and Damaging Winds in Tennessee, June 28, 2009$125,000 · 60 kt wind · 12 events
- Flash Flooding in Texas, June 28 to 30, 2009$150,000 · 2 events
- Damaging Winds in Alabama, June 28, 2009$49,000 · 55 kt wind · 14 events
- Tornado and Flash Flood in Alabama, June 28, 2009$49,000 · EF0 · 11 events
- Damaging Winds in Georgia, June 28, 2009$27,000 · 50 kt wind · 8 events
- Flash Flooding in New Mexico, June 28, 2009$30,000 · 2 events
- Damaging Winds in Kentucky, June 28, 2009$20,000 · 60 kt wind · 5 events
- Damaging Wind in Tennessee, June 28, 2009$15,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Colorado, June 28, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169387.